Florida, 2023

Flash Flood in Florida, November 14, 2023

November 14, 2023 · NWS MFL · 1 event in 1 county or zone

Moist and unstable air along a stalled frontal boundary over South Florida led to the formation of slow-moving showers and thunderstorms during the evening hours of November 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist and unstable air along a stalled frontal boundary over South Florida led to the formation of slow-moving showers and thunderstorms during the evening hours of November 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 14, 3:22 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 14, 3:22 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
322 PM EST Tue Nov 14 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 314 PM EST Tue Nov 14 2023

A robust shortwave trough will start to advect towards the Florida
Peninsula from the Gulf of Mexico today and will contain a negative-
tilt in its approach, highlighting stronger differential advection
across the region plus increasing upper-level divergence from a jet
streak. Over the Keys, a stationary frontal boundary is present as
well and could lift slightly north in the form of a weak warm front
on Wednesday. In addition, a ridge is present off to our north in
the Mid-Atlantic and Northeast U.S. regions with surface high
pressure centered there and assisting in a stronger pressure
gradient that will support gusty winds through this mid-week period.
Sustained winds are likely in the 10-20mph range with gusts up to 25-
30mph overnight Tuesday and all day Wednesday.

Overall, these different features will support an increasingly
active period as rain showers and thunderstorms become more
widespread especially on Wednesday when the strongest energy from
the trough will exist over the Florida Peninsula and extra moisture
advects into the mid-levels that will increase instability. Coastal
convergence could play a factor as well, especially for enhancing
the strongest convection to occur over the east coast. The biggest
concern will be flooding for the east coast metro as we see an
active period of rain showers and storms coincide with a higher tide
period. The Weather Prediction Center (WPC) has our area under a
marginal risk for excessive rainfall today as opposing flow in the
low levels to the mid-to-upper levels could result in training
showers and storms. For tomorrow, WPC has the east coast under a
moderate risk for excessive rain as the trough approaches and the
aforementioned factors set up. This aligns with a Flood Watch
that begins Wednesday morning and extends through Thursday
morning.

Temperatures are expected in the low to mid 80s across the region
today and mostly upper 70s on Wednesday as increased cloud cover and
rain cooled air cools the area down several degrees.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 314 PM EST Tue Nov 14 2023

Wednesday night-Thursday morning: Concern continues for an excessive
rainfall and flooding threat overnight as the aforementioned frontal
boundary moves over our area and a potential secondary area of low
pressure develops offshore over the Atlantic waters. The two
features, combined with abundant moisture and synoptic support from
an upper level shortwave could lead to enhanced rainfall
accumulations of up to 2-4 inches overnight across areas of
southeast Florida, on top of heavy rainfall already anticipated
during the daytime on Wednesday. This could result in localized
overnight flooding over vulnerable areas in the East Coast. Given
this risk, a Flood Watch remains in effect for the East Coast metro
through 10AM on Thursday.

Thursday-Friday: Conditions will gradually improve through the day
and into Friday as the front and low depart our area, ushering in
drier air and more stable conditions. POPs will drop to the 20-30%
range, mainly over the immediate East Coast and local Atlantic
waters. Windy conditions should also see an improvement as the
pressure gradient loosens up, with breezy easterly winds 10-15 kts
Thursday evening becoming westerly at 5-10 kts by Friday morning.
Temperatures will remain generally mild on Thursday due to lingering
cloud coverage , with highs in the upper 70s-lower 80s and lows in
the upper 60s (over the interior) and lower 70s (along the East
Coast). On Friday, highs will creep back into the mid 80s across
much of South Florida as cloud cover decreases.

Saturday-Monday: A secondary, mostly dry front will push across the
Florida peninsula on Saturday. Behind this front, northwesterly-
northerly winds and cooler air set up over the area, resulting in
dry and pleasant conditions for the weekend. Highs on Sat-Sun will
remain in the low 80s, while lows could dip to the upper 50s (over
the interior) and low-mid 60s along the East Coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM EST Tue Nov 14 2023

Mostly VFR/MVFR conditions for the rest of today. Shower coverage
is expected to increase through this afternoon and evening with
some embedded thunderstorms possible. Storms could lead to some
restrictions as the day progresses. Winds will be steady out of
the east today in the 10-20kt range with gusts to 20-30kts. For
tomorrow, rain showers are expected on site for all terminals at
some point especially in the afternoon hours and winds will be
gustier tomorrow. There will be potential for IFR conditions as
activity increases tomorrow.

&&

.MARINE...
Issued at 314 PM EST Tue Nov 14 2023

Hazardous marine conditions are expected over the next couple days
as a disturbance moves across the area. A Small Craft Advisory is in
effect for the Atlantic waters until Wednesday evening, which may
be upgraded to a Gale Warning at that time. A Gale Watch, for the
Atlantic waters, is in effect beginning Wednesday 21Z. There will
be potential for an advisory for some of the Gulf waters in the
near future as well. Sustained winds are expected at 20-25kts with
seas up to 7-12ft.

&&

.BEACHES...
Issued at 1220 PM EST Tue Nov 14 2023

An elevated threat for rip currents will continue for all Atlantic
beaches as gusty onshore flow continues. In addition, dangerous surf
conditions are expected with the increasing winds and unsettled
pattern with 6-10ft waves possible in the surf zone.

Lastly, minor coastal flooding is possible along the east coast
during periods of high tide as we are currently in the new moon
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  79  72  81 /  50  80  90  60
West Kendall     73  79  69  82 /  50  80  80  60
Opa-Locka        74  79  72  82 /  60  80  90  60
Homestead        74  79  72  82 /  50  80  80  60
Fort Lauderdale  75  79  72  80 /  60  80  90  70
N Ft Lauderdale  74  79  72  80 /  50  80  90  70
Pembroke Pines   74  79  71  81 /  60  80  90  60
West Palm Beach  74  79  70  80 /  50  80  80  70
Boca Raton       74  80  71  81 /  50  80  90  70
Naples           71  81  69  82 /  40  70  60  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from Wednesday morning through Thursday morning for
     FLZ068-072-074-168-172-173.

     High Rip Current Risk through Friday morning for FLZ168-172-173.

     High Surf Advisory until 7 AM EST Thursday for FLZ168-172-173.

AM...Small Craft Advisory until 4 PM EST Thursday for AMZ630.

     Small Craft Advisory until 4 PM EST Wednesday for AMZ650-651-670-
     671.

     Gale Watch from Wednesday afternoon through Thursday afternoon
     for AMZ650-651-670-671.

GM...None.
&&

SHORT TERM...Redman
LONG TERM....ATV
AVIATION...Redman
Hazardous weather outlook, Nov 14, 9:05 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
905 AM EST Tue Nov 14 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
905 AM EST Tue Nov 14 2023

...Flood Watch in Effect Wednesday AM to Thursday AM...
...High Risk of Rip Currents Atlantic Coast Beaches...
...Hazardous Marine and Surf Conditions for Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents for all
Atlantic Coast Beaches.

Marine: East-northeast flow 20-25kts across Atlantic waters and
increasing seas is leading to hazardous marine conditions. A Small
Craft Advisory is in effect for all Atlantic waters.

Coastal Flooding: Minor coastal flooding is possible during the
times of high tide along the east coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A high risk of rip currents will continue through most of the
week along all Atlantic Coast beaches.

Minor coastal flooding may be possible along vulnerable east
coast locations during high tide cycles through the middle portion
of the week.

Hazardous marine conditions will remain in place through most of
the week especially over the Atlantic waters.

Thunderstorm chances will increase during the mid week period
as an area of low pressure moves towards the region from the
Gulf of Mexico. Widespread heavy rainfall may impact South Florida,
and flooding may occur where repeated bouts of heavy rainfall
develop over extended periods of time. A Flood Watch is in effect
beginning Wednesday at 7AM to Thursday at 10AM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Miami radar (KAMX), 74 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broward

When
November 14, 5:30 PM EST to 8:00 PM EST
Where
Broward County, 0.84 mi W of Pompano Beach to 1.01 mi SSE of Pompano Beach Airpar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.229, -80.133

Standing water and stranded vehicles were reported along several streets in Pompano Beach and Oakland Park due to heavy rainfall after continuous rounds of showers and thunderstorms moved across the area. Up to 6 inches of standing water was reported along portions of State Road A1A with multiple stranded vehicles. 4 to 6 inches of rain was estimated to have fallen within a 3-hour period across this area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148328.